Alert archive / Colorado / Flash Flood Watches in 2018
Flash Flood Watch 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood watch at Jul 15, 2018, 4:14 AM MDT for 12 counties in Colorado. It took effect at Jul 15, 2018, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2018, 4:14 AM MDT (10:14 UTC)
- In effect from
- Jul 15, 2018, 12:00 PM MDT
- Expired
- Jul 15, 2018, 8:04 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
- Flood severity
- None
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 44 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 3682 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
742 WGUS65 KBOU 151014 FFABOU URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Denver/Boulder CO 414 AM MDT Sun Jul 15 2018 ...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING THIS AFTERNOON AND EARLY EVENING... .The combination of a cold front and deep subtropical moisture moving over the area will support thunderstorms and locally heavy rainfall this afternoon and evening. Some of these storms will be capable of producing rainfall rates of 2 inches per hour. This may produce flash flooding in burn scars, even if storm duration only lasts 30 minutes. Portions of Douglas and Elbert counties may see more numerous thunderstorms and local rainfall amounts in excess of 2 or 3 inches, creating flash flooding. Urban areas along the I-25 Corridor may experience inundation of streets and underpasses should a stronger storm move across. COZ035-036-041-151900- /O.NEW.KBOU.FF.A.0004.180715T1800Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Castle Rock, Elbert, Fondis, Kiowa, and Larkspur 414 AM MDT Sun Jul 15 2018 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in Denver has issued a * Flash Flood Watch for portions of central Colorado, north central Colorado, and northeast Colorado, including the following areas, in central Colorado, Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet. In north central Colorado, Larimer and Boulder Counties Between 6000 and 9000 Feet. In northeast Colorado, Elbert/Central and East Douglas Counties Above 6000 Feet. * From noon MDT today through 9 PM this evening * Heavy rainfall from stronger thunderstorms will increase the risk of flash flooding, especially on burn scars and across the Palmer Divide area. * Flash flooding and debris flows will be possible in or near burn scars, where as little as three quarters of an inch of rain can cause flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
345 WGUS65 KBOU 151530 FFABOU URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Denver/Boulder CO 930 AM MDT Sun Jul 15 2018 ...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND FLASH FLOODING THIS AFTERNOON AND EARLY EVENING... .The combination of a cold front and deep subtropical moisture moving over the area will support thunderstorms and locally heavy rainfall this afternoon and evening. Some of these storms will be capable of producing rainfall rates of 2 inches per hour. This may produce flash flooding in burn scars, even if storm duration only lasts 30 minutes. Portions of Douglas and Elbert counties may see more numerous thunderstorms and local rainfall amounts in excess of 2 or 3 inches, creating flash flooding. Urban areas along the I-25 Corridor may experience inundation of streets and underpasses should a stronger storm move across. COZ040-160000- /O.EXA.KBOU.FF.A.0004.180715T1800Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Including the cities of Aurora, Brighton, City of Denver, Denver International Airport, Highlands Ranch, Littleton, and Parker 930 AM MDT Sun Jul 15 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM MDT THIS EVENING... The National Weather Service in Denver has expanded the * Flash Flood Watch to include a portion of northeast Colorado, including the following area, North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County. * Until 9 PM MDT this evening * Heavy rainfall from stronger thunderstorms will increase the risk of flash flooding, especially over low lying areas and urban areas with poor drainage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ COZ035-036-041-160000- /O.CON.KBOU.FF.A.0004.180715T1800Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Castle Rock, Elbert, Fondis, Kiowa, and Larkspur 930 AM MDT Sun Jul 15 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Colorado, north central Colorado, and northeast Colorado, including the following areas, in central Colorado, Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet. In north central Colorado, Larimer and Boulder Counties Between 6000 and 9000 Feet. In northeast Colorado, Elbert/Central and East Douglas Counties Above 6000 Feet. * Until 9 PM MDT this evening * Heavy rainfall from stronger thunderstorms will increase the risk of flash flooding, especially on burn scars and across the Palmer Divide area. * Flash flooding and debris flows will be possible in or near burn scars, where as little as three quarters of an inch of rain can cause flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
307 WGUS65 KBOU 152349 FFABOU Flood Watch National Weather Service Denver/Boulder CO 549 PM MDT Sun Jul 15 2018 .The last band of rain showers and a few thunderstorms will be moving across the Front Range Urban corridor and southern portions of the foothills through 8 pm. Rain has ended further north across Larimer and much of western Boulder counties, so the flash flood watch has been cancelled. In the past hour, rainfall rates have been up to a half of an inch in less than one hour through the Denver area. The flash flood threat will be diminishing in most areas between 7 and 8 pm. COZ035-160100- /O.CAN.KBOU.FF.A.0004.000000T0000Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Including the cities of Estes Park, Glendevey, Nederland, and Red Feather Lakes 549 PM MDT Sun Jul 15 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of north central Colorado has been cancelled. Rainfall has ended in these areas. $$ COZ036-040-041-160300- /O.CON.KBOU.FF.A.0004.000000T0000Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Aurora, Brighton, City of Denver, Denver International Airport, Highlands Ranch, Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, and Larkspur 549 PM MDT Sun Jul 15 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... The Flash Flood Watch continues for * Portions of central Colorado and northeast Colorado, including the following areas, in central Colorado, Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet. In northeast Colorado, Elbert/Central and East Douglas Counties Above 6000 Feet and North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County. * Until 9 PM MDT this evening * Moderate to heavy rainfall from stronger thunderstorms will increase the risk of flash flooding, especially on burn scars and across the Palmer Divide area. * Flash flooding and debris flows will be possible in or near burn scars, where as little as three quarters of an inch of rain can cause flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
135 WGUS65 KBOU 160204 FFABOU Flood Watch National Weather Service Denver/Boulder CO 804 PM MDT Sun Jul 15 2018 COZ036-040-041-160315- /O.CAN.KBOU.FF.A.0004.000000T0000Z-180716T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Including the cities of Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Aurora, Brighton, City of Denver, Denver International Airport, Highlands Ranch, Littleton, Parker, Castle Rock, Elbert, Fondis, Kiowa, and Larkspur 804 PM MDT Sun Jul 15 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Colorado and northeast Colorado has been cancelled. Rainfall intensities have decreased over the past hour, so any potential for flash flooding is very low in the current watch area for the rest of the evening. Locations south and east of Denver may still see some pockets of moderate rainfall with additional amounts up to a half inch of rain. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 15, 3:57 AM MDT, 17 minutes earlier.
Area forecast discussion, Jul 15, 3:57 AM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 357 AM MDT Sun Jul 15 2018 .SHORT TERM...(Today and tonight) Issued at 358 AM MDT Sun Jul 15 2018 ...MAIN CONCERN TODAY SURROUNDS POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING... Latest surface analysis from 3 AM shows a cold front pushing southward to the Colorado/Wyoming border. The front seems to be pulsing in surges due to convective outflows to the north, but still expect a push down the I-25 Corridor and Denver early this morning. Dewpoints were increasing with readings in the upper 50s fairly common behind the front, with lower 60s dewpoints in the Nebraska Panhandle. At the same time, a plume of monsoonal moisture was beginning to shift this way per the CIRA Layered Precipitable Water imagery, and this will reach us this afternoon. The airmass is initially stable over most of our forecast area (exception is the northern border area this morning), but with daytime heating we should see sufficient destabilization to support convective development across the mountains and foothills late this morning and early afternoon, and then across the adjacent plains including the I-25 Corridor during the course of the afternoon. There are several ingredients coming together for locally heavy rainfall - see Hydro discussion below for more details. At the present time, it seems any stratus deck developing behind this morning's front should be limited in coverage per upstream observations. The front may very well stall out later this morning, and then lead to enhanced convergence this afternoon - most likely over the Palmer Divide area and points just south/east of Denver. We would expect this to serve as an additional convective initiation source, with stronger storms and even an isolated severe storm or two along this boundary where MLCAPE near 1500 J/kg should develop. The latest high resolution models seem to wash this feature out, with a more easterly component to much of Denver. This is in contrast to earlier runs (perhaps due to lack of stratus and better mixing), so we'll have to watch that as well because a more easterly component would allow higher CAPES and stronger convection in/near the Foothills. Bottom line is there is considerable uncertainty regarding exactly where the strongest convection will develop. That said, we are reasonably confident the stronger storms will produce heavy rainfall and isolated pulse severe weather with hail around 1 inch in diameter and wet microburst winds to 60 mph. There are lower LCLs today so as typical Colorado weather one couldn't rule out an isolated landspout tornado. The weak Q-G lift and a departing speed max should allow for relatively high shower and storm coverage this afternoon into the evening, so we've nudged up PoPs a bit more mainly in/near the Front Range and Palmer Divide. Points farther east are more stable so maintained a more conservative approach over the eastern plains. The cooler temperatures (a good 10-15 degrees from yesterday) will be a big change from yesterday's heat. Storms should decrease in most areas this evening, although the eastern plains/Palmer Divide may see a few linger past midnight with continued weak forcing there. .LONG TERM...(Monday through Saturday) Issued at 358 AM MDT Sun Jul 15 2018 Weak WNW flow aloft will be over the area on Mon with southeast low level flow across nern CO. Mixed layer cape and precipitable water values will remain high over the nern plains while values over the higher terrain will be lower. Overall there will still be a chc of aftn storms over the higher terrain with at least a slight chc across the plains. For Mon night the right exit region of an upper level jet may affect nrn CO which may allow for a chc of storms overnight especially closer to the WY-NE border. As for highs readings will stay mainly in the 80s across the plains. For Tue the flow aloft will increase as an upper level trough moves across the nrn Rockies. Once again the low level flow will remain southeasterly across the plains with decent mixed layer cape and precipitable water values. Meanwhile nrn CO will be on the southern side of the upper level jet. Analysis of upper level divergence fields show quite a difference between the ECMWF and GFS. The ECMWF has favorable upper level divergence across the plains Tue aftn into the evening hours while the GFS has very little for the same period. As a result the ECMWF generates considerable more convection than the GFS. The NAM is more like the ECMWF. For now will keep pops in the chc category with higher pops over the far ern plains. As far as temperatures will keep readings in the 85 to 90 degree range over nern CO. By Wed drier air in NW flow aloft will spread across the area which will limit tstm activity. Meanwhile 850-700 mb temps will continue to rise with highs warming back into the 90s across the nern CO. For Thu into Fri an upper level high will extend from the Great Basin into Colorado. Both the ECMWF and GFS show some increase in monsoon moisture around the periphery of the upper level high possibly affecting the higher terrain. Thus will keep in a slight chc of tstms for Thu with possibly a better chc by Fri. Across the plains it will remain hot with readings well into the 90s both days. At this time tstm activity over the plains Thu and Fri looks to be rather isold. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 358 AM MDT Sun Jul 15 2018 Thunderstorms are the main concern today. Through 20Z, VFR conditions should persist despite some moistening behind a cold front and northerly wind shift early this morning. Then, look for scattered to numerous thunderstorms to fire by 20Z-21Z and spread east across the Denver metro area airports through 00Z-01Z. Stronger storms will be capable of producing heavy rain and visibility/ceiling restrictions, gusty winds to around 40 knots, and generally small hail. After 01Z, we should see the storm threat decrease but areas of MVFR ceilings may very well remain in place through about 06Z with a light easterly upslope component. After 06Z expect low level flow to turn southward, allowing most low clouds to break over the Denver area. && .HYDROLOGY... Issued at 358 AM MDT Sun Jul 15 2018 Precipitable water values increase through the day with values exceeding the historical maximum for the day (1.18 at Denver), and close to the average max for the month and year (near 1.35 inches). That increase occurs as a weak front brings in the higher surface dewpoint air this morning, and then plume of subtropical moisture aloft as seen in the 700-500 mb specific humidity progs shifts across the forecast area this afternoon. CIRA Layered Precipitable Water imagery also supports this plume shifting over the area this afternoon. Warm cloud depth should be near 5000 feet, resulting in relatively high precipitation efficiency. Storms should be moving along at 15-20 mph, but this may be offset by sufficient instability and warm cloud depth to produce very heavy rainfall with storms. We could see rainfall rates up to 2 inches per hour, so even if a storm only last 30 minutes we could see some flooding issues in burn scars and urban areas. There will also be low level convergence and potential for numerous thunderstorms over Douglas and Elbert counties, so heavier rainfall amounts will be possible there. As a result, we have opted to issue a Flash Flood Watch for the foothills (mainly burn scars) and the Palmer Divide area. As long as the boundary/front focusing the convection shifts southward far enough as expected, the Denver area should see fewer storms. However, there has been some trends in the short term models to weaken this boundary/frontogenetic zone without much stratus around this morning, so we will have to monitor that to see if a further expansion of the Flash Flood Watch is necessary. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from noon MDT today through this evening for COZ035-036-041. && SHORT TERM...Barjenbruch LONG TERM...RPK AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jul 14, 10:32 AM MDT, 17 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1032 AM MDT Sat Jul 14 2018 COZ030>051-151645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1032 AM MDT Sat Jul 14 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Hot and dry weather will prevail today as an upper level ridge centers itself across the state. An isolated storm or two will be possible over the mountains and Palmer Divide area this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a good chance of late day showers and thunderstorms Sunday afternoon and evening across the forecast area with locally heavy rainfall possible mainly across the plains and Palmer Divide east and southeast of Denver. Another round of afternoon and evening showers and thunderstorms will be possible on Monday with a few stronger storms with heavy rain, hail and gusty winds east of the mountains. Tuesday and Wednesday will be warmer with less thunderstorm activity, but afternoon storms will mainly produce light to moderate rain and gusty winds, with a few stronger storms across the far northeastern corner of Colorado. Hot and dry weather is expected Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 3:09 PM MDT | Areal Flood Advisory | BOU | Park | 69 min |
Nearby
Flash Flood Watches in Colorado, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.